Iowa, 2019Winter Storm in Iowa, January 22 to 23, 2019
January 22 to 23, 2019 · NWS OAX · 4 events in 4 counties and zones
A winter storm brought mixed precipitation to the area, with some minor ice accumulations and several inches of snow to southeast Nebraska and southwest Iowa. A winter weather advisory was issued for all areas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought mixed precipitation to the area, with some minor ice accumulations and several inches of snow to southeast Nebraska and southwest Iowa. A winter weather advisory was issued for all areas. Highest snowfall amounts ranged from 6 to 8.5 inches, generally higher than expected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 21, 11:36 PM CST, 24 minutes earlier.
Area forecast discussion, Jan 21, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1136 PM CST Mon Jan 21 2019
.UPDATE...
Issued at 925 PM CST Mon Jan 21 2019
Freezing drizzle has set up across northeast NE and northwest IA,
north of a line from Columbus, NE to Onawa, IA. The Norfolk, NE
ASOS has already measured 0.12 of flat ice, which would correspond
to 0.05 of radial ice. Models seem to be locked in on this area
through the remainder of the evening, and not seeing much trend to
shift south until after midnight.
Another concerning trend would be the changeover to snow on
Tuesday. 18z GFS and 00z Nam models have shifted the axis of
heavier snow a little farther south for tomorrow afternoon, but
not seeing that trend in the most recent RAP and HRRR models and
the Hires ARW, but not the HiRes NMM models. So that is something
that we'll be looking at closely when the 00z GFS and ECMWF
models come in to see if an adjustment is needed farther south in
higher snowfall totals.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 400 PM CST Mon Jan 21 2019
At 4 PM, the shortwave trough that will impact our region over the
next 36 hours was progressing through the Central Rockies.
Returning southerly flow ahead of a developing lee trough, was
producing gusty southeast winds this afternoon. Occasional gusts
to 35 mph were reported in far southeast Nebraska southern Iowa. A
few light flurries occurred early this morning/afternoon, however
non were present in the observations at 4 PM.
The low level stratus deck is expected to increase in depth
tonight as a low level jet brings moisture streaming northward.
Forecast soundings overnight favor mainly supercooled water as
opposed to dendritic growth, resulting in a forecast of increasing
freezing drizzle as the night progresses. The best potential for
freezing drizzle should be in central Nebraska this evening,
before it spreads into eastern Nebraska early Tuesday morning.
Travel conditions are expected to go down hill very quickly once
drizzle begins, with surface temperatures in the 20s helping any
droplets freeze on contact. Total ice accumulations of a trace to
0.20 inches are possible. Highest ice amounts over central and
northeast Nebraska.
Freezing drizzle should transition to snow in northeast Nebraska
around day break Tuesday, with the drizzle/snow line moving slowly
southward through the afternoon. Precipitation type will most
likely still be freezing drizzle for the morning commute in
Lincoln and Omaha. Heaviest snow amounts should occur from
northeast Nebraska into central Iowa with 2-4 inches totals
expected (isolated higher amounts possible). The going forecast
continues to favor the GFS/Canadian (and their derivatives), with
the slower and further south ECMWF deterministic run continuing
to be an outlier as of 12Z model runs.
Winds will become northwesterly, and increase in strength through
the day on Tuesday as a surface low tracks along the KS/NE
border, pulling a strong cold front through the region. Behind the
front winds are expected to gust to around 35 mph, leading to
areas of blowing snow, and sending wind chills tumbling to around
zero degrees.
Any remaining precipitation should exit the region by midnight
Tuesday night, as the storm system pulls rapidly east. A deep
trough will bring prevailing northwest flow in its wake, helping
to keep temperatures cold and likely bring another shot of Arctic
air by Thursday.
.LONG TERM...(Thursday night through Monday)
Issued at 400 PM CST Mon Jan 21 2019
The long range forecast continues to favor a deep longwave trough
over the eastern two thirds of the CONUS through early next week.
This will keep temperatures below (to well below) seasonal
averages for the foreseeable future. A few weak shortwaves could
periodically rotate through the larger longwave trough, however
the timing and location of these is difficult to determine at this
time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1132 PM CST Mon Jan 21 2019
Very busy TAF set. Freezing drizzle at KOFK initially, becoming
snow by 12z. Southeast winds less than 12 knots, becoming
northerly increasing to 18 to 28 knots.
VFR conditions at KOMA/KLNK, with low level wind shear with south
to southeast winds at 2000 feet around 40-45 knots. Freezing
drizzle develops at these two locations by 10-12z as winds become
northerly and increase. Changing to snow by 18-20z as winds
increase to 18 to 28 knots. Snow amounts currently 2-4 at the TAF
sites, but most recent computer models are trending higher at
3-6" storm total snow at KLNK/KOMA. Snow chances continue through
the end of the TAF period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 9 PM CST Tuesday for NEZ015-033-
034-044-045-051>053-066>068-090.
Winter Weather Advisory from 6 AM to 9 PM CST Tuesday for
NEZ091>093.
Winter Weather Advisory until 6 PM CST Tuesday for NEZ011-012-
016>018-030>032-042-043-050-065-078-088-089.
IA...Winter Weather Advisory until 9 PM CST Tuesday for IAZ043-055-
056-069-079-080-090-091.
&&
UPDATE...DeWald
SHORT TERM...Albright
LONG TERM...Albright
AVIATION...DeWaldHazardous weather outlook, Jan 21, 5:08 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
508 PM CST Mon Jan 21 2019
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
508 PM CST Mon Jan 21 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
A Winter Weather Advisory is in effect for portions of eastern
Nebraska and southwest Iowa through Tuesday.
Areas of freezing drizzle developing overnight. Ice accumulations
of a trace to two tenths of an inch possible on exposed surfaces
an roadways. Ice is expected to lead to hazardous travel
conditions for the morning commute, with impacts possible for both
the Omaha and Lincoln metros.
Ice will slowly transition to snow from north to south Tuesday
morning into Tuesday afternoon. Total snow accumulations of 1 to 4
inches possible, with the highest totals in northeast Nebraska.
Winds gusting to 35 mph will lead to areas of blowing snow and
wind chills near zero Tuesday afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
Another Arctic cold front will push through the region Wednesday
night into Thursday, bringing with it breezy winds, sub zero winds
chills and a slight chance for light snow.
A second round of light snow showers is possible Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report ice and snowfall amounts to the
National Weather Service in Omaha. Nebraska.
Albright
Winter Storm, Montgomery
- When
- January 22, 12:00 AM CST to January 23, 5:52 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
The emergency manager reported up to 8.5 inches of snow.
Winter Storm, Mills
- When
- January 22, 12:00 AM CST to January 23, 5:52 AM CST
- Where
- Mills forecast zone
- Reported by
- Public
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
The public reported snow from 5 to 8 inches.
Winter Storm, Fremont
- When
- January 22, 12:00 AM CST to January 23, 5:52 AM CST
- Where
- Fremont forecast zone
- Reported by
- Public
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
The public reported snow around 6 inches, but amounts across the county could have ranged from 5 to 8 inches.
Winter Storm, Page
- When
- January 22, 12:00 AM CST to January 23, 5:52 AM CST
- Where
- Page forecast zone
- Reported by
- Public
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
The public reported snow around 7 inches, but amounts across the county could have ranged from 2 to 7 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, January 22 to 23, 20191 death · 20 events
- Winter Weather in Michigan, January 22 to 23, 20191 death · 5 events
- Winter Weather in Illinois, January 22, 20191 death · 1 event
- Heavy Snow in Idaho, January 22 to 23, 201937 events
- Heavy Snow in Washington, January 22 to 23, 201934 events
- Winter Storm in Iowa, January 22 to 23, 201923 events
- Winter Storm and Winter Weather in Iowa, January 22 to 23, 201917 events
- Winter Weather in Illinois, January 22 to 23, 201914 events
- Winter Weather in Indiana, January 22 to 23, 201914 events
- Flooding in Illinois, January 22 to 31, 201910 events
- Winter Weather in Michigan, January 22, 20196 events
- High Wind and Winter Weather in New Mexico, January 22, 201953 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801482, 801483, 801484, 801485.